Massachusetts, 2001Damaging Wind in Massachusetts, August 3, 2001
August 3, 2001 · NWS ALY · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 3, 2:00 PM EST, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 3, 2:00 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
300 PM EDT FRI AUG 3 2001
.DISC...
.BOTTOM LINE...DRIFTING FRONT LIKELY TO SPOIL FIRST PART
OF WEEKEND FOR SOUTHERN ZONES.
.PROBLEM OF THE DAY...SLOW MOVING THUNDER MAY CAUSE ISOLATED
DRAINAGE FLOODING THIS EVENING.
COLD FRONT NRN PA > NE VT DRIFTING SLOWLY SOUTH INTO
1.75 + PWA. LITTLE / NO WIND FIELD BELOW MID LEVELS WITH
DECENT JET ~ 75 AT H250 LEVEL. WBZ IN 12K NEIGHBORHOOD.
NOT MUCH THREAT OF SEVERE. ALTHOUGH FFG VALUES IN 4.5 / 6HR
AND 6.0 / 12 HR VERY EFFICENT RAIN PRODUCING ATMOPHERE CAN
PUT DOWN 2-3 INCH/HR AND CAUSE POOR DRIANAGE FLOODING.
MODELS DIFFER IN HOW FAST FRONT SAGS SOUTH AND SEEMS TO
SINK TO CXY > POU > PSM VICINITY BY 12Z SAT WITH MINOR
SURFACE WAVES RUNNING UP FRONT. THINK AVN SOLUTION BEST WITH
DRYING FROM NORTH AS RIDGE BUILDS SOUTH AND PUSHES
PRECIP SOUTH CWA BY MID WEEKEND.
.ALY...NONE.
WILEY
In the hours before
Special weather statement, Aug 3, 1:15 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
215 PM EDT FRI AUG 3 2001
NYZ042-043-031930-
WARREN NY-WASHINGTON NY-
215 PM EDT FRI AUG 3 2001
...THUNDERSTORM WITH TORRENTIAL DOWNPOURS WILL CONTINUE ACROSS
WARREN AND WASHINGTON COUNTIES IN NEW YORK THROUGH 330 PM...
AT 215 PM EDT DOPPLER WEATHER RADAR INDICATED THUNDERSTORMS 5 MILES
NORTHWEST OF WARRENSBURG...OR...MOVING SOUTHEAST AT 15 MPH.
THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND A BRIEF PERIOD OF HEAVY RAIN...WILL
BE NEAR...
WARRENSBURG AT 225 PM EDT...
BOLTON LANDING AT 230 PM EDT...
LAKE GEORGE VILLAGE AT 245 PM EDT...
SOUTH BAYy VILLAGE AT 305 PM EDT...
GLENS FALLS AT 315 PM EDT...
Special weather statement, Aug 3, 2:22 PM EST, 2 hours 25 minutes before
NYZ042-043-032100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
322 PM EDT FRI AUG 3 2001
THUNDERSTORMS CONTAINING HEAVY RAIN WILL CONTINUE TO MOVE ACROSS
WARREN AND WASHINGTON COUNTIES THROUGH 5 PM. ONE TO THREE INCHES OF
RAIN HAVE ALREADY FALLEN ACROSS PARTS OF THESE COUNTIES...AND
ANOTHER INCH OR TWO OF RAIN IS POSSIBLE THROUGH 5 PM. THE AREAS
MOST AFFECTED WILL BE IN THE WARRENSBURG AND CHESTERTOWN VICINITY OF
WARREN COUNTY...AND IN THE VICINITY OF FORT ANN...HUDSON FALLS...AND
ARGYLE IN WASHINGTON COUNTY. BE PREPARED FOR PONDING OF WATER ON
ROADWAYS...AND FLOODING OF POOR DRAINAGE AREAS. SMALL CREEKS AND
STREAMS COULD EXPERIENCE RAPID WITHIN BANK RISES.
STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Aug 3, 3:40 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
440 PM EDT FRI AUG 3 2001
NYZ060-061-032115-
COLUMBIA NY-
440 PM EDT FRI AUG 3 2001
...STRONG THUNDERSTORMS IN COLUMBIA COUNTY...
AT 440 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM KINDERHOOK TO ATHENS TO HIGH
FALLS...MOVING EAST AT 20 MPH.
THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND A BRIEF PERIOD OF HEAVY RAIN...
WILL BE NEAR...
NIVERVILLE AT 445 PM EDT...
CHATHAM AND CLAVERACK AT 455 PM EDT...
LIVINGSTON AND PHILMONT AT 500 PM EDT...
NEW LEBANON AND AUSTERLITZ AT 515 PM EDT...
THIS STORMz HAS A HISTORY OF PRODUCING STRONG WINDS.
Local storm report, Aug 3, 3:41 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
441 PM EDT FRI AUG 03 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM CATSKILL NY 62 MPH TSTM GUST
08/03/01 GREENE CARPORT BLOWN DOWN
NNNNLocal storm report, Aug 3, 4:15 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
515 PM EDT FRI AUG 03 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM ARGYLE NY WIND DAMAGE
08/03/01 WASHINGTON NUMEROUS TREES AND WIRES
DOWN
0430 PM CATSKILL NY 62 MPH TSTM GUST =
08/03/01 GREENE CARPORT BLOWN DOWN
NNNNThunderstorm Wind, Berkshire
- When
- August 3, 4:47 PM EST
- Where
- Berkshire County, West Stockbridge
- Property damage
- $19,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.333, -73.333
A cold front, moving into a very warm humid and unstable airmass, produced scattered thunderstorms across Berkshire County during the afternoon of August 3. One of the storms became severe, as wind gusts knocked trees down in the town of West Stockbridge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Kentucky, August 3 to 4, 20012 deaths · $6.0 million · 1 event
- Heat in Texas, August 3, 20011 death · 1 event
- Flash Flood in Kentucky, August 3 to 4, 20011 injured · $7.6 million · 1 event
- Hail and Lightning Strikes in Massachusetts, August 3, 2001$1.5 million · 0.88 in hail · 4 events
- Flash Flooding and Damaging Wind in Iowa, August 3, 2001$368,000 · 54 kt wind · 6 events
- Lightning Strike in New Mexico, August 3, 2001$100,000 · 1 event
- Flash Flood and Damaging Winds in New York, August 3, 2001$83,000 · 4 events
- Hurricane in Guam, August 3 to 4, 2001$50,000 · 1 event
- Flash Flood in New York, August 3, 2001$40,000 · 1 event
- Flash Flood in Colorado, August 3, 2001$25,000 · 1 event
- Dense Fog in Wisconsin, August 3, 200114 events
- Flash Flood in Kentucky, August 3, 2001$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264434.